People respond differently to medical treatments. Certain medications may be effective for some, while others may find that they need large doses to see some improvements. But increasing the quantity of a certain drug you’re taking may lead to serious consequences, like in the case of the Parkinson’s drug, levodopa (L-dopa).
Gut microbes and L-dopa
L-dopa is a replacement for dopamine commonly prescribed to patients with Parkinson’s disease. Considered the most potent medication for the disease, this drug is meant to be converted in the brain into dopamine, the chemical involved in controlling movement. But the effects of L-dopa vary between patients, and human and animal studies have linked the discrepancy to microorganisms found in the human gut.
Each person has a unique composition of gut microbes. In some patients, L-dopa doesn’t produce the desired results because certain microorganisms in their gut interfere with the drug’s activity. These microbes break down L-dopa before it can reach the blood-brain barrier — the selective membrane that protects the brain from potentially harmful substances in the blood. This interference renders the drug ineffective.
In a recent study published in Science, researchers from Harvard University and the University of California, San Francisco finally put a name to these mysterious microbes. After screening gut bacterial genomes and conducting biochemical analyses, they identified Enterococcus faecalis and Eggerthella lenta as the two microbes that metabolize L-dopa in the gut.
The researchers found that E. faecalis produces an enzyme that converts L-dopa into dopamine, but an enzyme produced by E. lenta then transforms dopamine into m-tyramine. While the effects of this second conversion is still unclear, the researchers believe it may be linked to the side effects associated with L-dopa metabolism outside the brain.
Numerous studies have reported adverse effects in patients taking L-dopa. And the danger is, these side effects can worsen if doses are increased because patients aren’t benefiting from the drug. Some of the reported adverse effects caused by L-dopa include gastrointestinal issues like constipation and bloating, and cardiac issues like low blood pressure (hypotension) and ventricular arrhythmia (abnormal heartbeat). L-dopa has also been reported to cause confusion, depression, hallucinations and involuntary writhing movements (dyskinesia).
How synthetic drug and gut microbiota interactions harm your health
The interaction between the medications you’re taking and your gut microbiota doesn’t favor one over the other. In fact, it can have a negative influence on both. In the same way that gut microbes alter the effects of certain drugs, some of your medications can also alter the composition of your gut microbiome. Many studies have demonstrated how synthetic drugs can cause changes that are detrimental to your health.
According to a review published in Drug Metabolism and Disposition, your gut microbiota can convert drugs into their active or inactive forms or into toxic metabolic products. This is the case for nitrazepam, a prescription drug used for severe anxiety and insomnia. Animal studies show that nitrazepam is converted in the gut into 7-amino-nitrazepam, a teratogen that causes birth defects and can halt a pregnancy. Similar findings have also been reported for the drug clonazepam, which is used to control seizures.
On the other hand, there are medications that can change how your gut microbiota functions. Antibiotics, for instance, stop the growth and proliferation of gut microbes. This decreases the amount of drug-metabolizing enzymes present in your gut. While this works in favor of drugs like nitrazepam, the trade-off is an imbalance between your good and bad gut microbes, as well as a reduced microbial diversity.
According to studies, the disturbance caused by antibiotics to your gut microbiota can affect your metabolism and increase your risk of obesity. It also has a negative effect on your immune system that can increase your likelihood of developing autoimmune, inflammatory and allergic diseases. For instance, children who have been exposed early to antibiotics were found to have an increased risk of asthma.
Gut microbiota changes caused by antibiotics can also influence your risk of inflammatory bowel disease. Animal studies show that this heightened risk can be transferred by mothers to their offspring. In one experiment involving female mice, researchers found that the offspring of those with disturbed gut microbiota easily developed gut inflammation.
Besides antibiotics, other commonly prescribed drugs like proton pump inhibitors (PPI) can also cause serious health problems. The use of PPIs is linked to Clostridium difficile infections. C. difficile is part of the normal human gut microflora and its growth is controlled by other more dominant microbes.
However, PPIs can shift the balance between these bacterial populations and enable C. difficile to thrive. Infections caused by this bacterium trigger a variety of symptoms ranging from diarrhea to life-threatening colon inflammation.
Maintaining the health of your gut microbiota is important not just for your physical, but also for your mental, well-being. However, prescription drugs can cause abrupt changes to it that can lead to serious health consequences.
Fortunately, there are natural alternatives to synthetic drugs that don’t disturb gut microbial balance and don’t cause as many side effects. If you wish to learn more about these alternatives, consult with a trusted natural health practitioner. You can also visit NaturalMedicine.news for more articles.
- Heartburn drugs (Proton Pump Inhibitors) linked to sudden death risk
- The SHOCKING truth about antacids and their effect on your gut health
- Antacid drugs linked to increased risk for heart attack, dementia and renal failure
- Proton pump inhibitors linked to increased risk of depression due to destructive effects on gut microbiota